November  2019, 39(11): 6261-6276. doi: 10.3934/dcds.2019273

The vorticity equation on a rotating sphere and the shallow fluid approximation

Faculty of Mathematics, University of Vienna, Oskar-Morgenstern-Platz 1, 1090 Vienna, Austria

* Corresponding author

The paper is for the special theme: Mathematical Aspects of Physical Oceanography, organized by Adrian Constantin

Received  October 2018 Revised  January 2019 Published  August 2019

The material conservation of vorticity in fluid flows confined to a thin layer on the surface of a large rotating sphere, is a central result of geophysical fluid dynamics. In this paper we revisit the conservation of vorticity in the context of global scale flows on a rotating sphere. Starting from the vorticity equation instead of the Euler equation, we examine the kinematical and dynamical assumptions that are necessary to arrive at this result. We argue that, in contrast to the planar case, a two-dimensional velocity field does not lead to a single component vorticity equation on the sphere. The shallow fluid approximation is then used to argue that only one component of the vorticity equation is significant for global scale flows. Spherical coordinates are employed throughout, and no planar approximation is used.

Citation: Vikas S. Krishnamurthy. The vorticity equation on a rotating sphere and the shallow fluid approximation. Discrete & Continuous Dynamical Systems - A, 2019, 39 (11) : 6261-6276. doi: 10.3934/dcds.2019273
References:
[1] G. K. Batchelor, An Introduction to Fluid Dynamics, Cambridge University Press, Cambridge, 1999.  doi: 10.1017/CBO9780511800955.  Google Scholar
[2]

V. A. Bogomolov, Dynamics of vorticity at a sphere, Fluid Dynamics, 12 (1977), 863-870.  doi: 10.1007/BF01090320.  Google Scholar

[3]

A. V. BorisovI. S. Mamaev and S. M. Ramodanov, Coupled motion of a rigid body and point vortices on a two-dimensional spherical surface, Regular and Chaotic Dynamics, 15 (2010), 440-461.  doi: 10.1134/S1560354710040040.  Google Scholar

[4]

A. Constantin and R. S. Johnson, Large gyres as a shallow-water asymptotic solution of Euler's equation in spherical coordinates, Proc. R. Soc. Lond. A, 473 (2017), 20170063, 17 pp. doi: 10.1098/rspa.2017.0063.  Google Scholar

[5]

A. Constantin and R. S. Johnson, Steady large-scale ocean flows in spherical coordinates, Oceanography, 31 (2018), 42-50.  doi: 10.5670/oceanog.2018.308.  Google Scholar

[6]

A. Constantin and R. S. Johnson, An exact, steady, purely azimuthal flow as a model for the antarctic circumpolar current, Journal of Physical Oceanography, 46 (2016), 3585-3594.  doi: 10.1175/JPO-D-16-0121.1.  Google Scholar

[7]

B. Cushman-Roisin and J.-M. Beckers, Introduction to Geophysical Fluid Dynamics: Physical and Numerical Aspects, With a foreword by John Marshall. International Geophysics Series, 101. Elsevier/Academic Press, Amsterdam, 2011. doi: 10.1016/c2009-0-00052-x.  Google Scholar

[8]

T. GerkemaJ. T. F. ZimmermanL. R. M. Maas and H. van Haren, Geophysical and astrophysical fluid dynamics beyond the traditional approximation, Reviews of Geophysics, 46 (2008), RG2004.  doi: 10.1029/2006RG000220.  Google Scholar

[9]

A. E. Gill, Atmosphere-Ocean Dynamics, International Geophysics, vol. 30. Academic Press, Elsevier Science, 1982. doi: 10.1016/s0074-6142(08)x6002-4.  Google Scholar

[10]

R. S. Johnson, Application of the ideas and techniques of classical fluid mechanics to some problems in physical oceanography, Phil. Trans. R. Soc. A, 376 (2018), 20170092, 19 pp. doi: 10.1098/rsta.2017.0092.  Google Scholar

[11]

Y. Kimura and H. Okamoto, Vortex motion on a sphere, Journal of the Physical Society of Japan, 56 (1987), 4203-4206.  doi: 10.1143/JPSJ.56.4203.  Google Scholar

[12]

M. S. Longuet-Higgins, Planetary waves on a rotating sphere, Proc. R. Soc. Lond. A, 279 (1964), 446-473.  doi: 10.1098/rspa.1964.0116.  Google Scholar

[13]

A. J. Majda and A. L. Bertozzi, Vorticity and Incompressible Flow, Cambridge Texts in Applied Mathematics, 27. Cambridge University Press, Cambridge, 2002. doi: 10.1017/CBO9780511613203.  Google Scholar

[14]

J. E. Marsden and A. J. Tromba, Vector Calculus, 6$^{th}$ edition, W. H. Freeman & Company, New York, 2012. Google Scholar

[15]

C. I. Martin, On the vorticity of mesoscale ocean currents, Oceanography, 31 (2018), 28-35.  doi: 10.5670/oceanog.2018.306.  Google Scholar

[16]

N. R. McDonald, The motion of geophysical vortices, Phil. Trans. R. Soc. A, 357 (1999), 3427-3444.  doi: 10.1098/rsta.1999.0501.  Google Scholar

[17]

P. Müller, Ertel's potential vorticity theorem in physical oceanography, Reviews of Geophysics, 33 (1995), 67-97.  doi: 10.1029/94RG03215.  Google Scholar

[18]

W. F. Newns, Functional dependence, The American Mathematical Monthly, 74 (1967), 911-920.  doi: 10.1080/00029890.1967.12000050.  Google Scholar

[19]

P. K. Newton, The N-Vortex Problem: Analytical Techniques, Applied Mathematical Sciences, 145. Springer-Verlag, New York, 2001. doi: 10.1007/978-1-4684-9290-3.  Google Scholar

[20]

L. D. Talley, G. L. Pickard, W. J. Emery and J. H. Swift, Descriptive Physical Oceanography: An Introduction, 6th Edition, Academic Press, Elsevier Science, 2011. Google Scholar

[21] G. K. Vallis, Atmospheric and Oceanic Fluid Dynamics: Fundamentals and Large-Scale Circulation, Cambridge University Press, Cambridge, 2017.  doi: 10.1017/9781107588417.  Google Scholar
[22]

E. Zermelo [Translated by Enzo de Pellegrin], Hydrodynamical investigations of vortex motions in the surface of a sphere, Ernst Zermelo - Collected Works/Gesammelte Werke II. Schriften der Mathematisch-naturwissenschaftlichen Klasse der Heidelberger Akademie der Wissenschaften(eds. H. D. Ebbinghaus, A. Kanamori), Springer, Berlin-Heidelberg, 23 (2013), 300–483. Google Scholar

show all references

References:
[1] G. K. Batchelor, An Introduction to Fluid Dynamics, Cambridge University Press, Cambridge, 1999.  doi: 10.1017/CBO9780511800955.  Google Scholar
[2]

V. A. Bogomolov, Dynamics of vorticity at a sphere, Fluid Dynamics, 12 (1977), 863-870.  doi: 10.1007/BF01090320.  Google Scholar

[3]

A. V. BorisovI. S. Mamaev and S. M. Ramodanov, Coupled motion of a rigid body and point vortices on a two-dimensional spherical surface, Regular and Chaotic Dynamics, 15 (2010), 440-461.  doi: 10.1134/S1560354710040040.  Google Scholar

[4]

A. Constantin and R. S. Johnson, Large gyres as a shallow-water asymptotic solution of Euler's equation in spherical coordinates, Proc. R. Soc. Lond. A, 473 (2017), 20170063, 17 pp. doi: 10.1098/rspa.2017.0063.  Google Scholar

[5]

A. Constantin and R. S. Johnson, Steady large-scale ocean flows in spherical coordinates, Oceanography, 31 (2018), 42-50.  doi: 10.5670/oceanog.2018.308.  Google Scholar

[6]

A. Constantin and R. S. Johnson, An exact, steady, purely azimuthal flow as a model for the antarctic circumpolar current, Journal of Physical Oceanography, 46 (2016), 3585-3594.  doi: 10.1175/JPO-D-16-0121.1.  Google Scholar

[7]

B. Cushman-Roisin and J.-M. Beckers, Introduction to Geophysical Fluid Dynamics: Physical and Numerical Aspects, With a foreword by John Marshall. International Geophysics Series, 101. Elsevier/Academic Press, Amsterdam, 2011. doi: 10.1016/c2009-0-00052-x.  Google Scholar

[8]

T. GerkemaJ. T. F. ZimmermanL. R. M. Maas and H. van Haren, Geophysical and astrophysical fluid dynamics beyond the traditional approximation, Reviews of Geophysics, 46 (2008), RG2004.  doi: 10.1029/2006RG000220.  Google Scholar

[9]

A. E. Gill, Atmosphere-Ocean Dynamics, International Geophysics, vol. 30. Academic Press, Elsevier Science, 1982. doi: 10.1016/s0074-6142(08)x6002-4.  Google Scholar

[10]

R. S. Johnson, Application of the ideas and techniques of classical fluid mechanics to some problems in physical oceanography, Phil. Trans. R. Soc. A, 376 (2018), 20170092, 19 pp. doi: 10.1098/rsta.2017.0092.  Google Scholar

[11]

Y. Kimura and H. Okamoto, Vortex motion on a sphere, Journal of the Physical Society of Japan, 56 (1987), 4203-4206.  doi: 10.1143/JPSJ.56.4203.  Google Scholar

[12]

M. S. Longuet-Higgins, Planetary waves on a rotating sphere, Proc. R. Soc. Lond. A, 279 (1964), 446-473.  doi: 10.1098/rspa.1964.0116.  Google Scholar

[13]

A. J. Majda and A. L. Bertozzi, Vorticity and Incompressible Flow, Cambridge Texts in Applied Mathematics, 27. Cambridge University Press, Cambridge, 2002. doi: 10.1017/CBO9780511613203.  Google Scholar

[14]

J. E. Marsden and A. J. Tromba, Vector Calculus, 6$^{th}$ edition, W. H. Freeman & Company, New York, 2012. Google Scholar

[15]

C. I. Martin, On the vorticity of mesoscale ocean currents, Oceanography, 31 (2018), 28-35.  doi: 10.5670/oceanog.2018.306.  Google Scholar

[16]

N. R. McDonald, The motion of geophysical vortices, Phil. Trans. R. Soc. A, 357 (1999), 3427-3444.  doi: 10.1098/rsta.1999.0501.  Google Scholar

[17]

P. Müller, Ertel's potential vorticity theorem in physical oceanography, Reviews of Geophysics, 33 (1995), 67-97.  doi: 10.1029/94RG03215.  Google Scholar

[18]

W. F. Newns, Functional dependence, The American Mathematical Monthly, 74 (1967), 911-920.  doi: 10.1080/00029890.1967.12000050.  Google Scholar

[19]

P. K. Newton, The N-Vortex Problem: Analytical Techniques, Applied Mathematical Sciences, 145. Springer-Verlag, New York, 2001. doi: 10.1007/978-1-4684-9290-3.  Google Scholar

[20]

L. D. Talley, G. L. Pickard, W. J. Emery and J. H. Swift, Descriptive Physical Oceanography: An Introduction, 6th Edition, Academic Press, Elsevier Science, 2011. Google Scholar

[21] G. K. Vallis, Atmospheric and Oceanic Fluid Dynamics: Fundamentals and Large-Scale Circulation, Cambridge University Press, Cambridge, 2017.  doi: 10.1017/9781107588417.  Google Scholar
[22]

E. Zermelo [Translated by Enzo de Pellegrin], Hydrodynamical investigations of vortex motions in the surface of a sphere, Ernst Zermelo - Collected Works/Gesammelte Werke II. Schriften der Mathematisch-naturwissenschaftlichen Klasse der Heidelberger Akademie der Wissenschaften(eds. H. D. Ebbinghaus, A. Kanamori), Springer, Berlin-Heidelberg, 23 (2013), 300–483. Google Scholar

Figure 1.  A spherical co-ordinate system $ (r,\theta,\phi) $, with $ \theta $ being the polar angle (or colatitude) and $ \phi $ (azimuth) defined with respect to the $ x $-axis of the corresponding Cartesian system $ (x,y,z) $. In this paper, we consider a stationary sphere, as well as a rotating sphere with angular velocity $ \boldsymbol{\varOmega} = \mathit\Omega\boldsymbol{e}_z $
Figure 2.  Decomposition of the orthonormal unit vectors in the spherical coordinate system into the Cartesian unit vectors
[1]

Ahmad Z. Fino, Wenhui Chen. A global existence result for two-dimensional semilinear strongly damped wave equation with mixed nonlinearity in an exterior domain. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5387-5411. doi: 10.3934/cpaa.2020243

[2]

Adrian Constantin, Darren G. Crowdy, Vikas S. Krishnamurthy, Miles H. Wheeler. Stuart-type polar vortices on a rotating sphere. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 201-215. doi: 10.3934/dcds.2020263

[3]

Manil T. Mohan. First order necessary conditions of optimality for the two dimensional tidal dynamics system. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020045

[4]

Mingjun Zhou, Jingxue Yin. Continuous subsonic-sonic flows in a two-dimensional semi-infinitely long nozzle. Electronic Research Archive, , () : -. doi: 10.3934/era.2020122

[5]

Yongge Tian, Pengyang Xie. Simultaneous optimal predictions under two seemingly unrelated linear random-effects models. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020168

[6]

Hirokazu Ninomiya. Entire solutions of the Allen–Cahn–Nagumo equation in a multi-dimensional space. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 395-412. doi: 10.3934/dcds.2020364

[7]

A. M. Elaiw, N. H. AlShamrani, A. Abdel-Aty, H. Dutta. Stability analysis of a general HIV dynamics model with multi-stages of infected cells and two routes of infection. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020441

[8]

Cheng He, Changzheng Qu. Global weak solutions for the two-component Novikov equation. Electronic Research Archive, 2020, 28 (4) : 1545-1562. doi: 10.3934/era.2020081

[9]

José Luis López. A quantum approach to Keller-Segel dynamics via a dissipative nonlinear Schrödinger equation. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020376

[10]

Pierre-Etienne Druet. A theory of generalised solutions for ideal gas mixtures with Maxwell-Stefan diffusion. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020458

[11]

Nicolas Rougerie. On two properties of the Fisher information. Kinetic & Related Models, , () : -. doi: 10.3934/krm.2020049

[12]

Weiwei Liu, Jinliang Wang, Yuming Chen. Threshold dynamics of a delayed nonlocal reaction-diffusion cholera model. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020316

[13]

Cuicui Li, Lin Zhou, Zhidong Teng, Buyu Wen. The threshold dynamics of a discrete-time echinococcosis transmission model. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020339

[14]

Shao-Xia Qiao, Li-Jun Du. Propagation dynamics of nonlocal dispersal equations with inhomogeneous bistable nonlinearity. Electronic Research Archive, , () : -. doi: 10.3934/era.2020116

[15]

Ebraheem O. Alzahrani, Muhammad Altaf Khan. Androgen driven evolutionary population dynamics in prostate cancer growth. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020426

[16]

Anton A. Kutsenko. Isomorphism between one-Dimensional and multidimensional finite difference operators. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020270

[17]

Shuang Chen, Jinqiao Duan, Ji Li. Effective reduction of a three-dimensional circadian oscillator model. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020349

[18]

Alberto Bressan, Sondre Tesdal Galtung. A 2-dimensional shape optimization problem for tree branches. Networks & Heterogeneous Media, 2020  doi: 10.3934/nhm.2020031

[19]

Hua Qiu, Zheng-An Yao. The regularized Boussinesq equations with partial dissipations in dimension two. Electronic Research Archive, 2020, 28 (4) : 1375-1393. doi: 10.3934/era.2020073

[20]

Huu-Quang Nguyen, Ya-Chi Chu, Ruey-Lin Sheu. On the convexity for the range set of two quadratic functions. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020169

2019 Impact Factor: 1.338

Metrics

  • PDF downloads (365)
  • HTML views (155)
  • Cited by (0)

Other articles
by authors

[Back to Top]